This week: synthetic marijuana dangers, and how headphones can lead to hearing loss

Apr 23, 2015

An alarming number of people who take synthetic marijuana are arriving at hospital emergency departments in Syracuse suffering from dangerous reactions. Dr. Ross Sullivan stresses that people need to know this drug can cause coma, extreme agitation, seizures and even death.

Dr. Sullivan, director of the medical toxicology consultation service and an assistant professor of emergency medicine at Upstate University Hospital, says street drug makers constantly tweak the chemical structure and stay one step ahead of law enforcement.

He says of the 50 or so synthetic marijuana patients who arrived at Upstate in recent days, two types of reactions are prevalent: those whose heart rate and blood pressure drop and who may slip into a coma, which could impair breathing ability; and those whose heart rate and blood pressure rise and who may develop seizures along with violent and agitated behavior.

Sullivan tells about efforts to identify the shadowy ingredients in synthetic marijuana and how it affects the body.

Also this week: removing some of the mystery of anesthesia, and how headphones and earbuds can lead to hearing loss.